Q: For many years, I took Aciphex and then learned it may have been a factor in giving me osteoporosis. I do not want to take bisphosphonates for mild osteoporosis. My naturopathic healer suggests calcium aspartate, along with a high dose of vitamin D and weight-bearing exercise, as well as eating dark, leafy greens. Can this regimen, as well as stopping the Aciphex, reverse osteoporosis?
A: Supplemental calcium and vitamin D and weight-bearing exercise are routinely recommended to maintain bone health, especially for postmenopausal women or those who do not get enough of these nutrients in the diet. What's enough? For most adults, 1,200 milligrams/day of calcium and 800 international units of vitamin D are recommended. Green, leafy vegetables are a good dietary source of calcium, but dairy products (such as milk and yogurt) are even better. Vitamin D can be found in fish (especially salmon and tuna), eggs and fortified milk.
Increasing your intake of calcium and vitamin D and increasing weight-bearing exercise may slow bone loss, especially if intake of calcium and vitamin D are low. However, the evidence is mixed on the ability of calcium, vitamin D and exercising more to actually reverse osteoporosis (that is, increase bone density, not just slow its decline) and lower fracture risk. If they can, the effect seems to be small.
The most effective way to reverse osteoporosis and reduce the risk of fracture is by taking a bisphosphonate (such as alendronate/Fosamax or risedronate/Actonel). Raloxifene (Evista) and estrogen therapy also increase bone density and reduce fracture risk, but their side effects and lower effectiveness (compared with bisphosphonates) make these less-appealing options.
Rabeprazole (Aciphex) is a "proton-pump-inhibitor" (PPI) which reduces acid in the stomach. It can treat ulcers, heartburn and other acid-related stomach disorders. Before blaming rabeprazole for your osteoporosis, keep in mind that in extensive studies of its effectiveness and safety, no link between rabeprazole and osteoporosis was identified.
While it's possible that PPI use increases the risk of osteoporosis, it's also possible that people taking PPIs have more risk factors for osteoporosis than those who don't take PPIs. For example, people taking PPIs may be sicker and more likely to have been admitted to the hospital (where PPIs are often prescribed). Or, they may take less calcium or vitamin D, drink more alcohol, or take corticosteroids more frequently than people who don't take PPIs.
Even if PPIs are found to increase osteoporosis risk, it's possible that some PPIs (including rabeprazole) have little effect on bone density, while others weaken bone more.
(Robert H. Shmerling, M.D. is associate physician at Beth Israel Deaconess Medical Center, Boston, Mass., and associate professor at Harvard Medical School. He has been a practicing rheumatologist for over 20 years at Beth Israel Deaconess Medical Center.)
(For additional consumer health information, please visit www.health.harvard.edu.)
(c) 2009 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE MEDIA SERVICES, INC.Copyright © 2014, Los Angeles Times